July 22, 2018
Health Latest News | Poll Questions | Stormy Daniels | Bissell Bros | Stephen King

For families of people fighting addiction, Narcan has truly been a lifesaving drug

Ashley L. Conti | BDN
Ashley L. Conti | BDN
A Health Equality Alliance worker talks with a person getting a free kit of Narcan in Pickering Square in Bangor, Aug. 31, 2017. The Health Equity Alliance hoped to distribute between 15 and 20 kits at its "Narcan party." The organization is the first in Maine to give away the drug in a public square, according to Kenny Miller, its executive director.
By Alexandra Rockey Fleming, The Washington Post

Beth Schmidt always begins her opioid-awareness sessions by introducing her boy. At one such event, she motions toward his photos — the solemn baseball-team picture, his sweet, clean-cut middle school portrait, the cheek-to-cheek selfie of mother and son — as she tells a hushed audience of about a dozen how Sean fought and lost his battle with opioid addiction.

“He actually overdosed right here in Mount Airy at the Twin Arch Shopping Center,” she says, “in a parked car.” It was December 2013, two days after his 23rd birthday.

His death catapulted Schmidt, now 50, into a life she couldn’t have envisioned during her years as a “baseball mom, room mother and field-trip mom” to her three sons. A co-founder of Maryland Heroin Awareness Advocates, Schmidt travels the state advocating for opioid addiction prevention and treatment, and explaining how to use the overdose-reversal drug naloxone. Too late for her own son — but not for the loved ones of others.

“Never in a million years did I think I’d end up helping people save their own children from dying by overdose,” she said. “But as a grieving mom, I don’t want anyone else to have to walk in my shoes.”

The opioid epidemic continues its deadly march, devastating families and decimating communities at an astounding rate. According to the Maryland health department, there were 1,029 opioid-related deaths from January through June 2017, compared with 873 for the same period in 2016.

[Opioid overdoses fuel drop in US life expectancy for second straight year]

Naloxone is increasingly seen as the first line of defense in an opioid overdose. When administered within the first minutes — even up to an hour or more — of a potentially deadly overdose, it can resuscitate a victim before their fate is sealed.

Naloxone — also known by its most common brand-name version, Narcan — was once only in the purview of first responders. But enhancements in law and policy are increasing access to the drug, placing it more easily into the hands of anyone who wants it in a “remarkably rapid progression,” according to Corey Davis, deputy director of the Network for Public Health Law.

Maryland and Virginia allow pharmacies to dispense the drug to anyone who asks, no prescription or training necessary. In those states and most others, walk into a CVS, Rite Aid or other pharmacy, ask and receive.

To addiction-awareness advocates, such easy access signifies lives reclaimed. It’s “not just people in active addiction who should have Narcan,” said Joe Adams, the medical director of an opioid-treatment program in Baltimore. “It’s anybody with teenagers or young adults in their household — anybody who’s prescribed or knows someone who’s taking prescription opiates. I’ve heard from plenty of people who were glad to have had it because they were able to save someone’s life. And I’ve heard from plenty of people who wish they’d had it.”

Simply put, death by opioid overdose — whether prescription painkiller or heroin — occurs when the drug depresses the user’s central nervous system, blunting a person’s automatic drive to breathe. A dose of naloxone — most practically delivered via a nasal spray — can stop the effects for more than an hour by blocking the opioid receptors in the brain, resuscitating the user and providing the opportunity for any further emergency treatment that may be necessary.

[Janet Mills: Maine is losing the war against opioids. Here are 10 steps to turn it around.]

Such an opportunity arrived too late for 21-year-old Chris Atwood. The Oak Hill, Virginia, resident, a massage therapist and animal rescuer who served as his family’s comedian, injected himself with heroin in February 2013. His older sister Ginny Atwood Lovitt arrived at the home they shared with their father and found Chris facedown on his bed in a pool of vomit. He wasn’t breathing. Ginny could only call 911 — and wait.

“I didn’t have naloxone with me,” she said, adding that she didn’t know much about it at the time: None of the six treatment facilities that her brother had gone to had mentioned the medication. “Now that I know what it’s like to be in a situation where I needed it and didn’t have it, I don’t want anyone else to know what that’s like. I don’t know if it would have helped Chris that day, but I will always wonder.”

Stricken by her brother’s death, Lovitt, 30, quit her job as a legal assistant and co-founded the Chris Atwood Foundation, dedicated to providing recovery support to people and families facing addiction. In tandem with a statewide training program called Revive, Lovitt teaches people how to recognize, respond to, and reverse overdoses by using Narcan, administering rescue breathing, and enlisting the help of emergency medical personnel. She estimates that she has instructed nearly 1,150 people in two years

In 2016, her foundation surveyed everyone who had attended a training session. “We wanted to know how many people had saved someone with naloxone after they’d been through our class,” she said. “We got 52 [reports of] reversals just from that year. It’s healing for me to think of the loved ones being saved.”

[Garrett: Inside the life and fall of a young Maine man addicted to heroin]

Roger Crystal calls Narcan “the final opportunity to help someone live another day.” Crystal is a surgeon and chief executive of Opiant Pharmaceuticals, which developed the Narcan nasal spray. “Narcan can be the final opportunity to bring someone back to life,” he said, adding that he believes that “in many cases patients will actually be motivated to seek treatment for their addiction” after being revived by the drug.

That’s exactly the way it went after Genevieve Przybylo of Arlington Heights, Illinois, used Narcan on her son, Chris, in February. The 22-year-old has wrestled with opioid addiction since he was a teen. “It has been a constant battle and a roller-coaster ride for the whole family,” she said.

On that day, “he’d been on kind of a bender,” Przybylo said. He headed into the bathroom to shower, but his mother grew suspicious when he seemed to be taking an unusually long time. When he didn’t respond to her queries, Przybylo and her husband forced open the bathroom door. “He was panting, gasping, and gurgling,” Przybylo said. “I knew he was going down.”

“My husband and I dragged him to his bed, and I screamed to my husband, ‘Get the Narcan!’ ” she said. “I hit my son with it, and he had no reaction whatsoever. His eyes were shut and he was fading out. I hit him with the second dose and his eyes opened. Within seconds, he was awake and talking, saying, ‘What’s going on? Why am I in bed naked with everyone?’ “

Soon after, he voluntarily entered a 90-day inpatient treatment program. If she hadn’t had the Narcan on hand, her son “probably would have died,” she said. “As a parent, the worst thing is leaning over your child and not being able to help him. Having it available was life-changing.”

[The girl left in heroin’s wake]

Monica, a 22-year-old Baltimore native who for privacy reasons spoke only on the condition that her full name not be used, said she had a $200-a-day heroin addiction and was injecting the drug every three hours to stave off crippling withdrawal symptoms when she overdosed — in the lobby of a therapeutic facility she was preparing to enter.

“I was hallucinating and sweating. I went into cardiac arrest and had three seizures. I looked up at one of the people helping me and said, ‘I’m going to die.’ I knew my mom and grandmother wouldn’t be able to handle it if I passed.”

But a staff member administered two hits of Narcan, and Monica revived. That changed her life: Thinking she was going to die “really stuck with me from that day. I never want to feel like that again. Now I have a lot more to live for. I’ve gained trust back with my family, which is so much better than the hour of high you get.”

She completed nearly 30 days of inpatient addiction treatment after that August overdose and now lives in a sober house with half a dozen other women recovering from addiction. She has begun working as a waitress and is planning to go to cosmetology school.

“This is the first time I’ve actually been happy,” she said. “I have really good friends and have a lot more to live for. I really have been given another chance.”

Follow the Bangor Daily News on Facebook for the latest Maine news.


Have feedback? Want to know more? Send us ideas for follow-up stories.

You may also like